Fen-Phen May Cause Damage To Heart Valves. An Idaho woman who used the now-banned diet drug, fen-phen, had to have three of four heart valves replaced last week. According to her doctor, her use of fen-phen more than two decades ago caused damage to the valves that was beyond repair.
“Unbelievable to think that my valves had just wore out because I’m a healthy person, a young person. It was hard to believe,” 51-year-old Cindy Cartwright told Local News 8 following her surgery.
For a little more than a year, Cartwright had been experiencing breathing difficulties that forced her to slow down while walking. According to her doctor, ‘fen-phen’ caused her heart to expand almost reaching the chest walls. Inside, leaflets of her valves were supposed to be preventing blood from going backwards. Instead the valves weren’t coming together at all.
Cartwright began taking fen-phen 23 years ago to drop some weight she had gained following the birth of her youngest child. She only took the drug for six months, but more than two decades later, Cartwright’s health has suffered because of ‘fen-phen’. According to her doctor,valve damage like Cartwright experienced, even decades after minor fen-phen use, is not unheard of.
Following cardiac rehab, Cartwright is expected to make a full recovery in about six weeks. Considering herself fortunate, Cartwright has some advice for anyone who used fen-phen in the past: see a doctor right away – the sooner the better.
Fen-phen was an anti-obesity medication (an anorectic) which consisted of two drugs: fenfluramine and phentermine. Fenfluramine, and later, a related drug, dexfenfluramine (Redux), was marketed by American Home Products, now known as Wyeth, but were shown to cause potentially fatal pulmonary hypertension and heart valve problems. Because of these serious side effects, the U.S. Food & Drug Administration (FDA) asked Wyeth to take both drugs off the market in 1997.